Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 2, 1999, 10:16 PM CDT for Grundy County, Hardin County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 1999, 10:16 PM CDT (03:16 UTC)
- Expired
- Jul 3, 1999, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Grundy County, IA, Hardin County, IA
The radar
The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 030315 FFWDSM IAC075-083-030615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1016 PM CDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN GRUNDY COUNTY IN CENTRAL IOWA NORTHEASTERN HARDIN COUNTY IN CENTRAL IOWA * UNTIL 115 AM CDT * AT 1015 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN FROM NORTHERN GRUNDY INTO MUCH OF BLACK HAWK COUNTY... MOVING EAST AT 30 MPH. * THUNDERSTORMS OVER THE COURSE OF THE EVENING HAVE PRODUCED RAINFALL AMOUNTS OF AT LEAST 3 INCHES IN THE WARNING AREA. THIS HAS CAUSED STREET AND ROAD FLOODING...AS 8WELL AS FLOODING OF CREEKS AND STREAMS. WATER WAS ALREADY REPORTED OVER HIGHWAY 20 NEAR ACKELY. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! IF YOU ARE IN FLOOD PRONE AREAS...MOVE TO HIGHER GROUND AS SOON AS POSSIBLE. SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:57 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 2, 9:57 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 957 PM CDT FRI JUL 2 1999 PROFILER NETWORK SHOWING LOW LEVEL JET INCREASING WITH A CONVERGENT AREA OVER CENTRAL AND NORTH CENTRAL IOWA. CU BEGIN TO INCREASE OVER CENTRAL IOWA AS CAN BE SEEN ON THE 88D. TWO BOUNDARIES LYING ACROSS THE FORECAST AREA THIS EVENING...FIRST ONE IS A EAST WEST BOUNDARY THAT EXTENDS FROM KTNU TO KTQE...SECOND BOUNDARY EXTENDS FROM JUST SOUTH OF KALO TO ABOUT 30 WEST KMCW. THE SECOND BOUNDARY HAD ITS ORIGIN AS GRAVITY WAVE INDUCED AND NOW IS BEING STRENGTHENED BY CONVECTION THAT HAS FORMED ALONG THIS BOUNDARY AS WELL. MOIST AIR MASS SOUTH OF THE FIRST BOUNDARY WITH DEW POINTS INTO THE LOW 80S OVER SOUTHWEST IOWA. ETA INDICATES 850 MB CONVERGENCE TO INCREASE OVER NORTHWEST IOWA TOWARD MORNING. COMPLEX OF STORMS IN NORTH CENTRAL NEBRASKA MAY PUSH INTO THE SIOUX FALLS AREA BEFORE TURNING EAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA...IF IT HOLD TOGETHER. .DSM...NONE TC
In the hours before
Local storm report, Jul 2, 6:47 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 2 S NEW PROVIDENCE IA WIND DAMAGE
07/02/99 HARDIN LARGE TREE LIMBS DOWN
AND DAMAGE TO FARM
OUTBUILDINGS.
0530 PM PILOT MOUND IA WIND DAMAGE
07/02/99 BOONE TREES DOWN AND WINDOWS
BROKEN.Local storm report, Jul 2, 6:47 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 2 S NEW PROVIDENCE IA WIND DAMAGE
07/02/99 HARDIN LARGE TREE LIMBS DOWN
AND DAMAGE TO FARM
OUTBUILDINGS.
0530 PM PILOT MOUND IA WIND DAMAGE
07/02/99 BOONE TREES DOWN AND WINDOWS
BROKEN.Local storm report, Jul 2, 6:55 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM AMES IA 2.5 INCH HAIL
07/02/99 STORYLocal storm report, Jul 2, 6:55 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM AMES IA 2.5 INCH HAIL
07/02/99 STORYLocal storm report, Jul 2, 9:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 1 N MC CALLSBURG IA 2.75 INCH HAIL
07/02/99 STORY
0630 PM POPEJOY IA 1 INCH HAIL
07/02/99 FRANKLINLocal storm report, Jul 2, 9:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 1 N MC CALLSBURG IA 2.75 INCH HAIL
07/02/99 STORY
0630 PM POPEJOY IA 1 INCH HAIL
07/02/99 FRANKLINThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:10 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 50 min |
| Jul 2, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 49 min |
| Jul 2, 9:53 PM CDT | Flash Flood Warning | DMX | Black Hawk, Butler | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.